Related Experiment Videos
Multiple intracerebral hemorrhages in an elderly patient after adding quetiapine to a stable warfarin regimen
Fei-Wen Yang1, Chih-Sung Liang
1Department of Psychiatry, Beitou Armed Forces Hospital, Taipein 112, Taiwan, ROC.
Abstract:
The efficacy of antipsychotics in patients with dementia exhibiting psychiatric symptoms has been overshadowed by safety concerns in recent years. Evidence suggests that the long-term use of antipsychotics in older adults is associated with a greater risk of cerebrovascular adverse events than accrues with short-term use (less than 30 days) [J Clin Psychiatry. 2010;71(6):689-98]. Here, we present an elderly male patient with dementia who developed multiple intracerebral hemorrhages (ICHs) 3 days after the addition of quetiapine to his stable warfarin regimen. To our knowledge, this is the second case of possible interaction between quetiapine and warfarin. We suggest mechanisms that may account for the patient's clinical presentation and highlight that combining treatment with quetiapine and warfarin may cause serious complications in patients with risk factors for ICH.
Related Concept Videos
Hemorrhagic Stroke l: Introduction
Hemorrhagic Stroke ll: Pathophysiology
Venous Thrombosis III: Interprofessional Care
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Pharmacodynamics in Geriatric Patients: Effects of Age